Bipolar drugs could lead to weight gainPosted on June 8, 2017
A bipolar diagnosis is nothing to be ashamed of. Today’s medicine and technology helps patients to live very productive lives after such diagnoses. According to recent industry article, the most effective long-standing bipolar medication in a recent study proved to contribute to both weight gain as well as thyroid disease. According to the article a new medical review finds that lithium, a common treatment for bipolar disorder, can lead to weight gain and causes high rates of abnormalities in the thyroid and parathyroid glands. But the researchers found few signs of a link to skin problems or hair loss, and a suspected connection to birth defects hasn’t been proven, according to the report published in the Jan. 20 online edition of The Lancet. As patients become knowledgeable about possible side effects it helps them to make better decisions concerning their lifestyle choices. Dr. Kim explains to patients who have had breast augmentation or body contouring procedures like abdominoplasty and liposuction that weight gain can affect their overall long-term results. Patients should be conscious of excessive weight gain especially in the breast and abdominal areas. Patients with breast augmentation could gain as much as a cup size of breast tissue or more with excessive weight gain. This could not only make the breast larger but also cause a component of sagging. Abdominal weight gain could also cause sagging skin as well as negatively affect body contour. Dr. Kim explains that patients may ultimately begin taking medications with side effects that include weight gain to be sure and share their concerns with their prescribing physician and their motivations for maintaining a stable weight. The prescribing physician will then help the patient make the correct choices. Honest and open communication is always the best way to lead to the best medical recommendation for patients.